Virginia, 2016

Heavy Rain in Virginia, July 29, 2016

July 29, 2016 · NWS AKQ · 4 events in 3 counties and zones

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused minor flooding across portions of the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused minor flooding across portions of the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 2:48 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
348 AM EDT FRI JUL 29 2016

.SYNOPSIS...
High pressure will remain off the Southeast coast today as a weak
frontal boundary lingers to the north of the area. This boundary
slides south this weekend and washes out over the area, before the
next cold front drops into the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest surface analysis shows a trough of low pressure across the
fa with a stalled frontal boundary across pa/nj. This frnt will
stay n of the local area today, with a weak thermal trough
remaining over the immediate area. Chance of rain will be lower
than previous days (only 20%) as shortwave energy is pushing ne of
the area already this morng, and little in the way of upr-level
support will remain. Also of note is this will be the first day in
six days without the need for a heat advisory. Hi temps in the upr
80s to lwr 90s and dewpts in the lo/mid 70s will yield heat
indices in the 100-104 range over extreme se va/ne nc and 90-100
elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Any ongoing convection will diminish this eveng/overnight
following the loss of daytime heating. Temps will bottom out in
the lo/mid 70s under a prtly/mstly cloudy sky.

For this weekend...the aforementioned boundary drops towards the
area and weakens. With a weak thermal trough in the vicinity and
upr-level trough over the eastern CONUS, there will be a good
chance (40-50%) of shras/tstms both days, with the precip again
being generally diurnally driven. Expect high temps in the upr 80s
to lwr 90s with low temps ranging through the 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front finally begins to advance on the Mid Atlantic
Sunday night and is expected to cross the area during
Monday...stalling near the Carolinas into mid week. This
will keep a chance for thunderstorms in the forecast mainly
west of Ches Bay in Ern/Cntrl VA and NE NC Sun night
through Tue night. Meanwhile, sfc high pressure settles
over New England which will result in more seasonal temps
in the upper 80s and cooler dewpoints in the upper 60s to
lower 70s...effectively lowering heat indices into the
lower 90s in the extended forecast periods. In addition,
onshore winds develop by Tue morning and are expected to
persist through the rest of the week...thus having a
drying effect on the overall weather and reducing precip
chances below any mention.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Area of precip has moved north of the taf sites early this morng
with dry conditions expected to prevail today. Chances for
aftn/eveng shras/tstms (20%) are too low to warrant mention in the
tafs at this point. At RIC and SBY where rain occurred late
yesterday, expect some occasional low (mvfr/ifr) vsbys/cigs thru
the morng hrs. Elsewhere only expect vfr. Winds remain under 10 kt
thru the taf period.

OUTLOOK...There will be a better chance (40-50%) of shras/tstms
both days this weekend with a weak frontal boundary in the
vicinity. Periods of mvfr/ifr conditions are possible in any
tstms.

&&

.MARINE...
Sub-sca conditions are expected to prevail across the marine area
through the weekend into early next week. A weak cold front will
push through the region this morning producing a wind shift to nw
with speeds generally 10-15kt. The front drops south of the area
tonight resulting in an e wind of 5-10kt. The front lifts back to
the north Saturday into Saturday night with the wind becoming se 10-
15kt. The front settles over the region Sunday into Monday and
pushes off the coast Monday night into Tuesday. Seas average 2-3ft
through the period with 1-2ft waves in the Bay.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...BMD
AVIATION...MAS
MARINE...AJZ
Hazardous weather outlook, Jul 29, 1:58 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 AM EDT FRI JUL 29 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-300700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
258 AM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Caroline

When
July 29, 6:00 AM EST
Where
Caroline County, 2.58 mi ENE of Ruther Glen
Reported by
CoCoRaHS
Coordinates
37.940, -77.430

Rainfall total of 2.38 inches was reported from July 28.

Heavy Rain, Northumberland

When
July 29, 6:00 AM EST
Where
Northumberland County, 1.76 mi SE of Remo
Reported by
CoCoRaHS
Coordinates
37.800, -76.310

Rainfall total of 2.95 inches was reported from July 28.

Heavy Rain, Caroline

When
July 29, 6:08 AM EST
Where
Caroline County, 1.49 mi NNW of Fife
Reported by
CoCoRaHS
Coordinates
37.990, -77.280

Rainfall total of 3.38 inches was reported from July 28.

Heavy Rain, Westmoreland

When
July 29, 7:00 AM EST
Where
Westmoreland County, 1.38 mi S of Nomini
Reported by
CoCoRaHS
Coordinates
38.080, -76.730

Rainfall total of 4.98 inches was reported from July 28.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654040, 654042, 654043, 654045.